Texas, 2010

Wildfire and High Wind in Texas, January 20, 2010

January 20, 2010 · NWS LUB · 3 events in 3 counties and zones

A passing storm system resulted in windy conditions across the South Plains during the afternoon of the 20th. Two localized severe gusts were measured by the Texas Tech University West Texas Mesonet stations at Slaton (Lubbock County) and Silverton (Briscoe County) at 58 mph and 60 mph respectively.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A passing storm system resulted in windy conditions across the South Plains during the afternoon of the 20th. Two localized severe gusts were measured by the Texas Tech University West Texas Mesonet stations at Slaton (Lubbock County) and Silverton (Briscoe County) at 58 mph and 60 mph respectively. No damage was reported, but the winds were also accompanied by areas of blowing dust.

The strong westerly winds combined with dry and warm air to result in conditions favorable for the development of wildfires. A 3,200 acre fire burned grassland and several utility poles near Denver City. Texas Highway 214 was closed for more than an hour due to the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 20, 11:24 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 20, 11:24 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 AM CST WED JAN 20 2010

.AVIATION...
WIND SPEEDS HAVE ONCE AGAIN BEEN SLOWER TO INCREASE THAN WAS
PREVIOUSLY THOUGHT. CURRENT THINKING IS THAT WIND SPEEDS WILL
INCREASE LATE AFTERNOON BUT NOT BE AS FAST BEFORE DECREASING
OVERNIGHT. VFR CLOUD DECK WILL ALSO BE OVER THE TAF SITES.
PRECIPITATION CHANCES ARE SO LOW THAT NO MENTION WAS PLACED IN THE
TAFS. WILL HAVE TO WATCH THE RADAR TO SEE IF PRECIPITATION DOES
INDEED DEVELOP AND AMEND TAFS ONCE LOCATION AND COVERAGE BECOMES
CLEARER.  PRECIP CHANCES SHOULD END AFTER SUNSET.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 546 AM CST WED JAN 20 2010/

AVIATION...
SOUTHWEST TO WEST WINDS ARE EXPECTED TO BECOME GUSTY TODAY ON THE
CAPROCK/AROUND KLBB AS A STORM SYSTEM MOVES OUT OF NEW MEXICO AND
BRUSHES THE SOUTH PLAINS. SUSTAINED WIND SPEEDS OF 20 TO 30 KTS
ARE LIKELY WITH GUSTS TO NEAR 40 KTS. THERE IS A SLIGHT CHANCE OF
A HIGH-BASED RAIN SHOWER IN THE VICINITY OF KLBB. CEILINGS SHOULD
REMAIN ABOVE 7K FT BUT DOWNDRAFTS ASSOCIATED WITH THE SHOWERS
COULD CAUSE ERRATIC AND EVEN STRONGER WIND GUSTS ALONG WITH SOME
BLDU. WINDS WILL BE LOWER AT KCDS AND WILL BEGIN TO SLACKEN AT
KLBB BY 0Z.

PREV DISCUSSION... /ISSUED 327 AM CST WED JAN 20 2010/

SHORT TERM...
WATER VAPOR IMAGERY AT 3 AM SHOWS THE SHORTWAVE THAT BROUGHT THE
WINDY CONDITIONS AND SOME LIGHT RAIN SHOWERS YESTERDAY HAS MOVED ON
INTO OKLA/KS WHILE CIRRUS IS ALREADY BEGINNING TO SPREAD INTO WEST
TEXAS IN ADVANCE OF THE NEXT SHORTWAVE MOVING ACROSS ARIZ. THIS
SYSTEM IS PROGGED TO TAKE A SIMILAR...BUT SLIGHTLY FARTHER SOUTH
TRACK TODAY...WITH THE CIRCULATION AT H5 PERHAPS BRIEFLY CLOSING OFF
ACROSS THE PANHANDLES. ALTHOUGH DEEP SOUTHWEST TO WEST FLOW WILL
KEEP LOW-LEVEL MOISTURE SHUNTED WELL SOUTHEAST OF THE
FA...CONSIDERABLE MIDDLE TO UPPER LEVEL MOISTURE WILL ACCOMPANY THIS
SYSTEM. AS A RESULT OF THE MOISTURE AND LIFT...GUIDANCE PRODUCES
SOME LIGHT QPF ACROSS MAINLY THE WESTERN AND NORTHERN PORTIONS OF
THE FA DURING THE DAY...AS HIGH-BASED SHOWERS MOVE OUT OF NEW
MEXICO. DUE TO THE DRY SUB-CLOUD LAYER...MUCH IF NOT ALL OF THE
PRECIP WILL EVAPORATE BEFORE REACHING THE GROUND. BUT A MENTION OF
SLIGHT CHANCE APPEARS TO BE JUSTIFIED DUE TO THE STRONG LIFT.
RAINFALL AMOUNTS SHOULD BE LIGHT THOUGH. ADDITIONALLY...GUIDANCE
SUGGESTS SOME STEEP MID-LVL LAPSE RATES WILL DEVELOP ACROSS ABOUT
THE NRN HALF OF THE FA AS THE TROUGH PASSES. THUS THERE IS SOME
CONCERN FOR SOME WEAK CONVECTION TO PRODUCE A LITTLE LIGHTNING.
DECIDED TO ADD THIS MENTION TO THE NRN ZONES ALTHOUGH OCCURRENCE OF
THUNDER IS FAR FROM CERTAIN.

THE OTHER FCST ISSUE WILL BE THE WINDS. THICK CLOUD CANOPY SHOULD
PARTIALLY INHIBIT DEEP MIXING OF 30-40 KT WINDS AT 700 MB BEFORE 18Z.
HOWEVER...WIND SPEEDS ALOFT WILL ONLY INCREASE IN THE AFTERNOON AS A
70+KT SPEED MAX AT H5 NOSES INTO THE REGION. THE CONCERN IS THAT
SHOWER DOWNDRAFTS /AND ESPECIALLY ANY TSRA/ COULD TAP INTO THE HIGHER
MOMENTUM AIR AND TRANSPORT IT TO THE SURFACE...LEADING TO WIND GUSTS
WELL INTO THE 40S AND POSSIBLY 50S. WHILE GUIDANCE WIND SPEEDS DO
NOT SUPPORT A WIND ADVISORY AT THIS TIME...WE WILL ISSUE A SPS TO
HIGHLIGHT THE POTENTIAL OF STRONG WIND GUSTS WITH THE SHOWERS. SOME
BLOWING DUST WILL ALSO BE POSSIBLE IN THE VICINITY OF THE DOWNDRAFTS.

FORTUNATELY...THE CORE OF THE MID-LVL JET IS NOT EXPECTED TO ARRIVE
UNTIL AFTER 0Z...WHEN THE BL WILL BEGIN TO DECOUPLE...BUT PRESSURE
GRADIENT DUE TO PASSING SYSTEM SHOULD KEEP WINDS BREEZY THROUGH THE
EVENING...BEFORE TAPERING OFF FROM WEST TO EAST EARLY THU MORNING.
SLIGHT CAA BEHIND THE EXITING SHORTWAVE MAY TRANSLATE TO A FEW
DEGREES OF COOLING TONIGHT...BUT STILL MILD FOR MID JAN.

LONG TERM...
THE MAIN FOCUS IN THE LONG TERM WILL BE ON FRIDAY AND SATURDAY
WITH A LONGWAVE TROUGH MOVING THROUGH THE AREA. UNTIL THEN...SHORT
WAVE RIDGING ON THURSDAY WILL LEAD TO THE LAST WARM DAY FOR THE
REGION FOR A WHILE. A FRONT WILL BACKDOOR INTO THE AREA ON
THURSDAY EVENING THOUGH LITTLE WILL COME OF THIS FRONT WITH IT
RETREATING OR WASHING OUT EARLY ON FRIDAY. ON FRIDAY...A 150KT
UPPER LEVEL JET WILL COME OVER THE AREA LEADING TO INCREASING
UPPER LEVEL LIFT FRIDAY AFTERNOON. MOISTURE WILL STILL HAVE TO
SATURATE FROM THE TOP DOWN STARTING ON FRIDAY MORNING THROUGH
EARLY SATURDAY MORNING. THE ASSOCIATED PACIFIC COLD FRONT WITH
THIS SYSTEM WILL MOVE THROUGH ON FRIDAY EVENING CREATING SOME DEEP
LAYER FRONTOGENESIS. HOWEVER...THE STRONGEST FRONTOGENETICAL
FORCING IS PROGGED TO BE ACROSS THE PERMIAN BASIN. BELIEVE THERE
WILL BE A WINDOW OF TIME WHERE UPPER LEVEL LIFT...DEEP MOISTURE
AND LOW LEVEL FRONTOGENETICAL FORCING WILL COME TOGETHER TO CREATE
CHANCES OF PRECIPITATION. BOTH FRIDAY AND SATURDAY ARE EXPECTED TO
BE VERY WINDY WITH POSSIBLE ADVISORY CONDITIONS. IN
ADDITION...CRITICAL FIRE WEATHER CONDITIONS MAY BE MET ON SATURDAY
WITH THE VERY STRONG WESTERLY DOWNSLOPING WINDS. THE ONLY
MITIGATING FACTOR MAY BE PRECIPITATION LATE ON FRIDAY THROUGH
EARLY SATURDAY. FROM SUNDAY AND BEYOND...COOLER TEMPERATURES ARE
EXPECTED UNDER DRY NORTHWEST FLOW. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        57  32  59  33  62 /  20  10   0   0  20
TULIA         58  32  60  31  65 /  20  20   0   0  10
PLAINVIEW     59  33  62  33  66 /  20  10   0   0  10
LEVELLAND     60  33  62  34  67 /  20  10   0   0  10
LUBBOCK       61  34  63  36  69 /  20  10   0   0  10
DENVER CITY   62  32  66  36  67 /  20  10   0   0  20
BROWNFIELD    62  34  65  36  69 /  20  10   0   0  10
CHILDRESS     64  38  63  33  68 /  20  20   0   0  10
SPUR          67  37  65  38  71 /  20  10   0   0  10
ASPERMONT     69  41  68  39  74 /  10  10   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 20, 5:08 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
508 AM CST WED JAN 20 2010

TXZ021>044-211115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
508 AM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM MOVING ACROSS THE PANHANDLES TODAY WILL BRING GUSTY
WINDS TO MUCH OF THE CAPROCK. WIND SPEEDS OF 25 TO 30 MPH WITH GUSTS
TO NEAR 50 MPH CAN BE EXPECTED. IN ADDITION...DOWNDRAFTS FROM
HIGH-BASED RAIN SHOWERS MAY CAUSE LOCALIZED STRONGER WIND GUSTS.
REDUCED VISIBILITY FROM BLOWING DUST IS ALSO POSSIBLE...ESPECIALLY
IN THE VICINITY OF THE SHOWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG SURFACE LOW PRESSURE SYSTEM WILL STRENGTHEN ON FRIDAY LEADING
TO VERY STRONG SURFACE WINDS ON FRIDAY AND SATURDAY. IN
ADDITION...FIRE DANGER MAY BECOME ELEVATED WITH THE INCREASING
WINDS AND MARGINALLY LOW RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Lubbock

When
January 20, 1:20 PM CST to 5:15 PM CST
Where
Lubbock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
January 20, 1:20 PM CST to 5:15 PM CST
Where
Briscoe forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Wildfire, Yoakum

When
January 20, 2:30 PM CST to 5:00 PM CST
Where
Yoakum forecast zone
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208483, 208484, 208485.